Heparin-Induced Thrombocytopenia: A Comprehensive Clinical Review.
J Am Coll Cardiol. 2016 May 31;67(21):2519-32
Authors: Salter BS, Weiner MM, Trinh MA, Heller J, Evans AS, Adams DH, Fischer GW
Heparin-induced thrombocytopenia is a profoundly dangerous, potentially lethal, immunologically mediated adverse drug reaction to unfractionated heparin or, less commonly, to low-molecular weight heparin. In this comprehensive review, the authors highlight heparin-induced thrombocytopenia's risk factors, clinical presentation, pathophysiology, diagnostic principles, and treatment. The authors place special emphasis on the management of patients requiring procedures using cardiopulmonary bypass or interventions in the catheterization laboratory. Clinical vigilance of this disease process is important to ensure its recognition, diagnosis, and treatment. Misdiagnosis of the syndrome, as well as misunderstanding of the disease process, continues to contribute to its morbidity and mortality.
PMID: 27230048 [PubMed - in process]